Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Tallahassee, FL

February 17, 1998Baker County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 17, 1998, 12:28 AM EST for Baker County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 12:28 AM EST (05:28 UTC)
Expired
Feb 17, 1998, 1:00 AM EST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Baker County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 6:15 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 170528 RRA
SVRTLH
GAC007-170600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1228 AM EST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN GEORGIA

   ...BAKER COUNTY

AT 1227 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM MOVING NORTHEAST AT 50 MPH. THIS STORM WILL LIKELY
PRODUCE LARGE HAIL AS IT MOVES THROUGH THE COUNTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO ANH INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 8:44 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Feb 16, 8:44 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
844 PM EST MON FEB 16 1998

SHOWERS AND TSTMS TO CONT ACROSS CWA THRU NITE. STRONGEST STORMS
HAVE REMAINED OFFSHORE UNTIL RECENTLY AS LARGE HAIL PRODUCING
STORMS HAVE TRACKED INLAND ACROSS THE ERN BIG BEND COASTAL
COUNTIES. NO CHGS ATTM TO ZONES.

13

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 12:10 AM ESTSevere Thunderstorm WarningTAEDecatur30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.